Wyoming, 2014

Hail and Damaging Wind in Wyoming, June 3, 2014

June 3, 2014 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced hail and strong wind gusts across northern Weston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail and strong wind gusts across northern Weston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 2:32 PM MST, 18 minutes earlier.

Area forecast discussion, Jun 3, 2:32 PM MST, 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
332 PM MDT TUE JUN 3 2014

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 330 PM MDT TUE JUN 3 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EXTREME
NORTHEAST CO...WITH WARM FRONT EXTENDING EASTWARD ACROSS SOUTHERN
NEB...GENERALLY ALONG THE I-80 CORRIDOR. UPPER LEVEL ANALYSIS
SHOWS TROF OVER THE CENTRAL AND NORTHERN ROCKIES...WITH SOUTHWEST
FLOW EXTENDING INTO THE NORTHERN AND CENTRAL PLAINS. STRONG MID
LEVEL JET STREAK IS IN PLACE OVER NORTHERN CO AND SOUTHEAST WY.
KUDX RADAR SHOWS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
MUCH OF NORTHEAST WY AND WESTERN SD...WITH A DECREASE IN COVERAGE
OVER FAR SOUTHERN SD FOR THE TIME BEING. THE WATCH FOR EASTERN
PORTIONS OF THE CWA HAS BEEN CANCELLED...WHILE A NEW WATCH HAS
RECENTLY BEEN ISSUED FOR NORTHEAST WY AND FAR WESTERN SD UNTIL 02Z
AS THE NEXT BATCH OF STORMS DEVELOPS AND MOVES EAST ACROSS EASTERN
WY AND THE BLACK HILLS AREA. TEMPS RANGE FROM THE 60S AND LOWER
70S OVER THE PLAINS...WITH SOME 50S OVER THE BLACK HILLS. THE
BIGGEST THREAT FOR SIGNIFICANT SEVERE WEATHER AND TORNADOES HAS
BEEN AND WILL BE ACROSS NEB AND EVENTUALLY INTO IA TONIGHT.

FOR LATE THIS AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS WILL
TRACK EASTWARD ACROSS THE CWA. THE ATMOSPHERE IS RATHER STABLE IN
THE LOW LEVELS TO THE SOUTH AND EAST OF THE BLACK HILLS AT THE
MOMENT...BUT WILL DESTABILIZE AGAIN LATE THIS AFTERNOON AND EARLY
EVENING AND STORMS SHOULD EVENTUALLY FILL IN AND TRACK ACROSS THESE
AREAS AS WELL. THE BEST SHEAR FOR SUPERCELLS WILL BE ACROSS
NEB...BUT IS SUFFICIENT FOR ISOLATED SUPERCELLS OVER MUCH OF THE
CWA. THE THREAT FOR TORNADOES WILL ALSO BE GREATEST ACROSS NEB AS
WELL...BUT LOW LEVEL SHEAR AND HELICITY IS PROGGED TO BE STRONG
ENOUGH FOR A TORNADIC STORM TO POTENTIALLY DEVELOP ACROSS FAR
SOUTHERN SD OVER THE NEXT FEW HOURS. RECENT HEAVY RAINFALL IN SOME
AREAS OF SOUTH CENTRAL SD AND THE THREAT FOR ADDITIONAL HEAVY RAIN
COULD LEAD TO MINOR FLOODING ISSUES IN A SPOT OR TWO AS WELL. THE
MAIN BATCH OF STORMS SHOULD PUSH EAST OUT OF THE AREA BY MIDNIGHT.
HOWEVER...SOME ACTIVITY COULD LINGER OVER EASTERN PORTIONS OF THE
CWA INTO THE OVERNIGHT.

WEST-SOUTHWEST FLOW WILL LINGER ON WEDNESDAY...WITH IMBEDDED
SHORTWAVE ENERGY MOVING OVER THE REGION. MODERATE INSTABILITY WILL
BUILD ACROSS THE AREA THROUGH THE AFTERNOON...BUT SHEAR WILL BE
WEAKER THAN TODAY. WILL KEEP CHANCES FOR SHOWERS AND STORMS AGAIN
FOR WEDNESDAY INTO WEDNESDAY NIGHT...ESPECIALLY IN THE AFTERNOON AND
EVENING HOURS. THERE IS A SLIGHT RISK FOR SEVERE STORMS OVER MUCH OF
THE CWA AGAIN...WITH LARGE HAIL LIKELY THE MAIN THREAT. TEMPS WILL
BE WARMER IN MOST AREAS...WITH HIGHS IN THE MID 60S TO MID 70S.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 330 PM MDT TUE JUN 3 2014

LONG TERM GUIDANCE REMAINS IN GENERAL AGREEMENT...SHOWING
PROGRESSIVE FLOW WITH A SERIES OF UPPER LEVEL TROUGHS/SHORTWAVES
THROUGH EARLY NEXT WEEK. SHRA/TSRA ARE POSSIBLE EACH DAY WITH A
TREND TOWARD JUST SHRA FRIDAY NIGHT THROUGH SATURDAY NIGHT AS COOLER
HIGH PRESSURE SLIDES SOUTHWARD INTO THE FORECAST AREA. TEMPERATURES
WILL BE NEAR AVERAGE THURSDAY AND THEN AGAIN SUNDAY THROUGH
TUESDAY...BUT COOLER THAN AVERAGE FRIDAY/SATURDAY.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING
ISSUED AT 330 PM MDT TUE JUN 3 2014

SHRA/TSRA WILL CROSS THE AREA DURING THE AFTERNOON AND EARLY
EVENING. MVFR WITH LOCAL IFR CONDITIONS WILL OCCUR OVER AND NEAR THE
BLACK HILLS THROUGH MOST OF THE AFTERNOON. LOCAL MVFR/IFR CIGS/VSBYS
WILL ALSO OCCUR NEAR ANY SHRA/TSRA. LARGE HAIL/STRONG GUSTY WINDS
ARE EXPECTED WITH THE STRONGEST STORMS. TONIGHT..LIGHT WINDS WILL
OCCUR AS THE SHRA/TSRA COMPLEX SHIFTS EAST OF CWA THIS EVENING.
EXPECT WIDESPREAD IFR CIGS TO DEVELOP LATER TONIGHT AS A RESULT ON
THE PLAINS OF WESTERN SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Jun 3, 2:15 AM MST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
315 AM MDT TUE JUN 3 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
315 AM MDT (415 AM CDT) TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER MANY PARTS OF THE AREA TODAY INTO
TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE...PARTICULARLY ALONG AND SOUTH OF A LINE FROM BUFFALO TO
PHILIP. LARGE HAIL WILL BE THE MAIN THREAT WHILE SOME DAMAGING WIND
GUSTS WILL ALSO BE POSSIBLE. ALSO...THERE WILL BE A THREAT FOR A
TORNADO THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY OVER
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA CLOSE TO THE NEBRASKA
BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...
PARTICULARLY OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THOUGH
MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...
THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 3, 8:54 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
954 AM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     HAIL             8 E SAINT FRANCIS       43.14N 100.74W
06/03/2014  E0.88 INCH       TODD               SD   PUBLIC

0945 AM     HAIL             8 SW SPRING CREEK       43.02N 101.12W
06/03/2014  E0.88 INCH       TODD               SD   PUBLIC

&&

MSMITH
Local storm report, Jun 3, 8:59 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
959 AM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             7 S SAINT FRANCIS       43.04N 100.90W
06/03/2014  E1.00 INCH       TODD               SD   PUBLIC

&&

MSMITH
Local storm report, Jun 3, 9:23 AM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 AM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             21 S MISSION            43.00N 100.66W
06/03/2014  E1.00 INCH       TODD               SD   TRAINED SPOTTER

            HAIL LASTED 10 MINUTES FROM 1010 AM TO 1020 AM MDT.

&&

BUNKERS
Local storm report, Jun 3, 9:33 AM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1033 AM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HEAVY RAIN       7 S SAINT FRANCIS       43.04N 100.90W
06/03/2014  M2.00 INCH       TODD               SD   PUBLIC

            2 INCHES OF RAIN WITH THE STORM. ALSO HAD QUARTER SIZE
            HAIL.

&&

MSMITH
Local storm report, Jun 3, 9:44 AM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1044 AM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             4 S INTERIOR            43.67N 101.98W
06/03/2014  E1.00 INCH       JACKSON            SD   PUBLIC

            MOST OF THE HAIL WAS 1/2 INCH WITH A FEW THE SIZE OF A
            QUARTER.

&&

MSMITH
Local storm report, Jun 3, 10:15 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             4 SE INTERIOR           43.69N 101.92W
06/03/2014  E1.00 INCH       JACKSON            SD   PUBLIC

            MOST OF THE HAIL WAS 1/2 INCH WITH A FEW THE SIZE OF A
            QUARTER.

&&

MSMITH

The radar

The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weston

When
June 3, 2:50 PM MST
Where
Weston County, Upton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.100, -104.630

Thunderstorm Wind, Weston

When
June 3, 3:42 PM MST
Where
Weston County, 3.88 mi E of Four Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.084, -104.062

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516028, 516029.